Colorado, 2022

Wildfire in Colorado, March 26 to 31, 2022

March 26 to 31, 2022 · NWS BOU · 2 events in 2 counties and zones

A small wildfire, named the NCAR Fire, burned about 192 acres in the foothills and adjacent plains of Boulder County, between elevations about 5900 feet and 6400 feet. The fire started near Bear Canyon Trail at about 6200 feet, and burned south to southeast over about four days before containment.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A small wildfire, named the NCAR Fire, burned about 192 acres in the foothills and adjacent plains of Boulder County, between elevations about 5900 feet and 6400 feet. The fire started near Bear Canyon Trail at about 6200 feet, and burned south to southeast over about four days before containment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 26, 10:49 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 26, 10:49 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1149 AM MDT Sat Mar 26 2022

.UPDATE...
Issued at 1135 AM MDT Sat Mar 26 2022

Skies are mostly clear except for a few mid to high level clouds
and the forecast is trending a bit warmer and drier than expected.
Breezy conditions are setting in across the urban corridor but not
yet around the Palmer Divide. Will continue to monitor that area
of elevated fire weather conditions through the afternoon. The
forecast is on track with only minor updates this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 321 AM MDT Sat Mar 26 2022

A warm weekend starts today as the entire region will experience
above normal temperatures this afternoon due to a dominate ridge
pattern in place. Some daily records for some cities across the
foothills, plains, and urban corridor may tie this afternoon. For
example, the forecasted high for Centennial airport is 77 today
and the daily record of 77 was set in 2012. This pattern will
create a northwesterly flow aloft along with increasing wind gusts
up to 25 mph for areas across the I-25 corridor and adjacent
plains. Additionally, dry conditions of relative humidity levels
trending near 13 to 20 percent are likely for these same areas.
With the combination of these winds and lowest humidities near the
Palmer Divide, near critical fire weather conditions are
possible. There is some uncertainty in wind gusts due to over-
mixing in short-term model guidance of the HRRR but breezy
conditions are possible for the Front Range mainly this afternoon.
This evening, winds will decrease becoming more light and
variable along with high clouds continuing through the late
evening. Parts of the foothills and urban corridor can expect warm
low temperatures tonight as westerly winds will keep these areas
in the low to mid 40s. The mountains and valleys will trend near
the lower 20s to lower 30s.

.LONG TERM...(Sunday through Friday)
Issued at 400 AM MDT Sat Mar 26 2022

...Unseasonably warm through Monday, unsettled Tuesday with rain
and snow, then uncertainty for the end of next week...

Very warm southwest flow aloft will remain across the forecast
area Sunday and Monday. Sunday's highs will reach record or near
record warmth along the Front Range, with highs pushing into 75 to
80 degree range. There will be some high clouds which will act to
limit our full Max T potential, but given the warm start to the
day and relatively shallow inversions we should be able to be near
or at the record of 78F for Denver set in 1988. The eastern plains
will be a little cooler in the low levels with deeper inversions,
and possibly even some patchy fog in the vicinity of Limon and
Akron to start the day.

Monday could actually be a degree or two warmer with slight but
further warming aloft and even weaker inversions. Most of the
plains should be near 80F for highs. The record high for Denver
on Monday is 83 set in 1963 - which will be tough to beat unless
we see nearly full sunshine. That's not anticipated at this time
with more upper level moisture and passing high clouds.

The next storm system will arrive by Tuesday. Models are in pretty
good agreement with regard to the upper low tracking from southern
California and then opening up as it moves east across the Desert
Southwest. Only weak to moderate QG forcing is expected in this
scenario. However, there will be a healthy influx of deep
moisture, as indicated by 700-500 mb specific humidity increasing
to near 3g/kg, and 2-3 standardized anomalies of Precipitable
Water. Thus, snow showers will become more numerous and widespread
in the mountains during the day, while rain showers will spread
onto the plains by late morning through the afternoon. We can't
rule out a couple embedded thunderstorms give mid level lapse
rates. Temperatures would turn cold enough to give a potential
for snow across the I-25 Corridor on the back end of this system
Tuesday night. However, the potential for much if any accumulation
looks rather limited, and mostly confined to the Palmer Divide
area. It should be noted there are still a few outlier runs
(including the Canadian) that keep this a more compact upper level
low which would result in more widespread and heavier
precipitation, but ensemble averages don't give that much of a
chance. Total QPF averaged out by the GEFS and ECENS show about
0.25 to 0.50 inch of precipitation, with the ECENS leaning toward
the higher amounts. Mountain areas should see several inches of
snow, but nothing major for impacts.

After Tuesday, there's potentially another weak short wave
dropping across the area for Wednesday. This would keep cooler and
unsettled weather in the forecast with a chance of showers. This
is also where medium range models diverge rather considerably with
the evolution of western U.S. shortwaves, and the springtime
weather pattern in general. We don't have many details here so we
generally stuck with the ensemble averages with cooler than normal
weather and a chance of rain/snow showers each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1135 AM MDT Sat Mar 26 2022

Expect VFR conditions through the TAF period under mostly clear skies.
Westerly winds this morning are increasing a bit faster than
anticipated, probably because it's a few degrees warmer and mixing
a bit higher and faster. Winds will continue to increase and
should turn more northwesterly through this afternoon, gusting
generally 20 to 25 knots but periodically up to around 30 knots
early in the afternoon. Winds should decrease quickly with
decoupling this evening and turn back westerly on their way to
typical drainage overnight.

&&

.FIRE WEATHER...
Issued at 400 AM MDT Sat Mar 26 2022

Near critical fire weather conditions will occur this afternoon
for the Palmer Divide and adjacent plains due to the combination
of low humidity levels between 13 to 20 percent and breezy wind
gusts up to 25 mph. Due to these conditions being spotty across
the I-25 Corridor and Palmer Divide area, no fire weather
headlines at this time. These conditions will quickly end by 00Z
(6PM) with less mixing occurring by sunset which will decrease
winds across the entire region.

Monday will be very warm and dry with near record warmth and low
humidity dropping to around 10% across the plains and Palmer
Divide. However, it still appears winds don't really kick up that
much despite the increasing southwest flow aloft. We would think
the Palmer Divide area would have the main risk, but even there
winds may only gust to around 25 mph.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...EJD
SHORT TERM...AD
LONG TERM...Barjenbruch
AVIATION...EJD
FIRE WEATHER...AD
Hazardous weather outlook, Mar 26, 10:07 AM MST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MDT Sat Mar 26 2022

COZ030>051-271715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MDT Sat Mar 26 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions will occur across the I-25
Corridor and Palmer Divide starting this afternoon into the early
evening. Above normal temperatures are likely for the entire
region with some cities in the foothills, eastern plains and urban
corridor potentially tying daily records.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Much above normal temperatures will persist across the region
Sunday and Monday, with record or near record high temperatures
both days. Highs by Monday will likely be around 80 degrees for
most of the plains. Dry conditions Monday may also result in
locally elevated fire weather conditions east of the mountains.

A storm system will impact the region on Tuesday, bringing snow
and hazardous travel to the mountains, and rain showers to the
lower elevations east of the Front Range. Although some snow may
mix in late Tuesday evening/night in the plains and urban
corridor, any accumulations should be light. Unsettled weather may
return for Thursday and Friday, but details are uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 26, 1:00 PM MST to March 31, 12:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Park/Forest Service
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

A small wildfire burned about 192 acres in the foothills and adjacent plains of Boulder County, between elevations about 5900 feet and 6400 feet.

Wildfire, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 26, 1:00 PM MST to March 31, 12:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Park/Forest Service
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

A small wildfire burned about 192 acres in the foothills and adjacent plains of Boulder County, between elevations about 5900 feet and 6400 feet.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015910, 1015911.